Chromium is a mineral your body needs in order to maintain healthy blood sugar levels. Although health officials with the University of Maryland Medical Center (UMMC) recommend adults receive between 25 and 35 micrograms of chromium daily, nearly 90 percent of Americans have low-chromium diets. If your normal diet is deficient in chromium, your doctor may recommend treatment with a chromium supplement such as chromium nicotinate. Talk with your doctor about chromium nicotinate side effects before you begin taking this supplement.
Video of the Day
While receiving treatment with chromium nicotinate, you may develop dermatitis or skin irritation as a side effect, Drugs.com reports. You may notice the appearance of red, dry patches of skin across your body. Dermatitis may also cause your skin to itch profusely. Excessively scratching irritated skin may increase your risk of developing a skin infection. If you develop severe or persistent skin-related side effects while taking this chromium supplement, seek additional care from a medical professional.
Chromium nicotinate may irritate your digestive tract, leading to the emergence of upset stomach side effects. You may feel nauseated, which may cause a decrease in your normal appetite. Treatment with this type of chromium supplement may also result in a susceptibility to stomach ulcers. Talk with your physician if you experience persistent stomach pain, nausea or vomiting or notice blood in your stools or vomit.
Headache or Dizziness
Headache pain or dizziness may occur as side effects of this supplement, RxList reports. Persistent or recurrent headache pain may be disruptive and can affect your ability to remain productive throughout your daily activities. If you experience dizziness, remain seated until this sensation passes in order to limit your risk of injury from tripping or falling down.
Consuming large doses of chromium nicotinate may lead to heart rate irregularities or liver damage, the UMMC warns. These overdose symptoms may result in permanent organ damage. Seek prompt care from your doctor if you develop any signs or symptoms of a chromium overdose while taking this supplement.